Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 198, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2013, 5:15 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2013, 5:15 PM CDT (22:15 UTC)
- Expired
- Jul 25, 2013, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA
The radar
The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:04 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 25, 4:04 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT THU JUL 25 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 316 PM CDT THU JUL 25 2013 FORECAST CONCERNS FOCUS AROUND PRECIPITATION TRENDS FOR THE EVENING AND OVERNIGHT. TWO FOCUSES FOR PRECIPITATION CURRENTLY ONGOING ACROSS SOUTHERN MINNESOTA AND WESTERN IOWA ALONG MISSOURI RIVER VALLEY ALONG BAND OF MOISTURE CONVERGENCE. ANTICIPATE THIS PRECIPITATION TO INCREASE AND SPREAD ACROSS THE WESTERN AND NORTHERN CWA THROUGHOUT THE EVENING HOURS. GOOD INSTABILITY ACROSS THE CWA...WITH AROUND 2000 J/KG CAPE NOTED IN MESO ANALYSIS DATA. ENOUGH SHEAR AS WELL TO ALLOW STORMS WHICH DEVELOP TO PERSIST...AND MAY BECOME SEVERE. WITH STEEP MID AND LOW LEVEL LAPS RATES ALSO IN PLACE...STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. MAIN PRECIPITATION HOWEVER WILL COME WITH APPROACHING COLD FRONT CURRENTLY LOCATED IN SOUTHEASTERN SOUTH DAKOTA. THIS WILL BE THE FOCUS FOR PRECIPITATION THROUGHOUT THE OVERNIGHT HOURS WITH STRONG SHORT WAVE ALSO TRACKING WITH FRONT...AND LLJ INCREASING AHEAD OF BOUNDARY. AS MOISTURE INCREASES AND SOUNDINGS SATURATE...SEVERE THREAT DIMINISHES INTO THE OVERNIGHT HOURS. PRECIPITATION OVERNIGHT WILL LIKELY BE HEAVY AT TIMES WITH BUFR SOUNDINGS INDICATING PWAT VALUES AROUND 1.7. IN ADDITION...DEEP WARM CLOUD DEPTHS WILL ALLOW FOR EFFICIENT RAINFALL PRODUCING STORMS. GIVEN RELATIVELY DRY CONDITIONS ACROSS THE CWA HAVE OPTED TO NOT ISSUE A FLASH FLOOD. IN ADDITION...STORMS WILL BE PROGRESSIVE WITH SHORTWAVE PUSHING SOUTH THOUGH ANY TRAINING OF STORMS THAT DOES OCCUR MAY LEAD TO LOCALIZED FLOODING CONCERNS. HAVE LOWERED TEMPERATURES A FEW DEGREES ACROSS THE CWA...ESPECIALLY IN THE NORTH WITH FRONT PUSHING THROUGH OVERNIGHT. .LONG TERM.../FRIDAY THROUGH THURSDAY/... ISSUED AT 316 PM CDT THU JUL 25 2013 MAIN FORECAST CONCERN THROUGH SUNDAY IS THE UNSEASONABLY COOL TEMPS EXPECTED OVER THE WEEKEND...ESPECIALLY ACROSS THE NORTH. LOW PRESSURE DROPPING OUT OF CANADA AND DEEPENING OVER NORTHERN MN WILL BRING DOWN VERY COOL AIR WITH IT. LOWS WILL BE IN THE 50S WITH HIGHS ONLY IN THE MID 60S TO 70 NORTH AND MID TO UPPER 70S SOUTH. FOR SUNDAY NIGHT THROUGH TUESDAY A FAIRLY POTENT SHORT WAVE WILL SHIFT ACROSS THE AREA. WARM ADVECTION WILL BE IN PLACE AND DEPENDING ON THE MODEL...SOME FORCING SO THUNDERSTORM CHANCES RETURN...ESPECIALLY MONDAY LATE DAY INTO TUESDAY. BEYOND TUESDAY FORECAST IS A BIT MORE NEBULOUS AS MODELS DIFFER ON THE DEVELOPMENT AND PLACEMENT OF A SURFACE LOW AND FRONTAL BOUNDARY. THE MODELS DO BREAK DOWN A RIDGE AND BRING A SHORT WAVE ACROSS IN THE THURSDAY INTO FRIDAY TIME FRAME AND THERE WILL LIKELY BE AN MCS DEVELOP SOMEWHERE BUT DETAILS STILL ARE FAR FROM SETTLED. I KEPT GENERAL CHANCE POPS ACROSS THE FORECAST AREA DUE TO THE UNCERTAINTY. && .AVIATION...25/18Z ISSUED AT 1236 PM CDT THU JUL 25 2013 PRECIPITATION WILL CONTINUE TO SPREAD INTO SITES FROM NE/SD. HAVE PUSHED BACK ONSET OF VCTS AND TSRA AT SITES WITH DEVELOPMENT STILL WEST OF MO RIVER. ANTICIPATE PERIODS OF TSRA AT SITES WITH LINGERING SHRA. CEILINGS WILL PRIMARILY BE VFR...THOUGH CEILINGS AND VISIBILITIES MAY DROP TO MVFR OR LOWER AT TIMES OF HEAVIEST RAIN. WITH INCREASED MOISTURE MAY SEE MVFR CEILINGS AT SITES BEHIND PRECIPITATION...BUT HAVE NOT INCLUDED ATTM. WINDS WILL SHIFT TO THE NORTHWEST FOR END OF PERIOD BEHIND FRONTAL BOUNDARY...WHICH WILL PUSH SE ACROSS SITES BY END OF PERIOD. WINDS MAY BE GUSTY LATE IN PERIOD BEHIND BOUNDARY. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...FAB AVIATION...AWB
Hazardous weather outlook, Jul 25, 3:34 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT THU JUL 25 2013 IAZ036>039-044>050-057>062-070>075-081>086-092>097-262045- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 334 PM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS EVENING AND PERSIST OVERNIGHT. AN ISOLATED STORM THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAINFALL IS POSSIBLE WITH STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE APPRECIATED. IAZ004>007-015>017-023>028-033>035-262045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER- 334 PM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH MID EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM. FAB
In the hours before
Special weather statement, Jul 25, 4:18 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 418 PM CDT THU JUL 25 2013 IAZ006-007-016-252145- HANCOCK-WINNEBAGO-WORTH- 418 PM CDT THU JUL 25 2013 ...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL IOWA... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHWESTERN WORTH COUNTY TO NORTHWESTERN HANCOCK COUNTY...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... JOICE... FOREST CITY... FOREST CITY AIRPORT... HANLONTOWN... FERTILE... NORTHWOOD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jul 25, 4:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 3 SSE CRYSTAL LAKE 43.18N 93.78W
07/25/2013 E0.88 INCH HANCOCK IA TRAINED SPOTTER
&&
AWBLocal storm report, Jul 25, 4:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 SE CRYSTAL LAKE 43.20N 93.75W
07/25/2013 E0.88 INCH HANCOCK IA TRAINED SPOTTER
&&
AWBLocal storm report, Jul 25, 5:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 2 SSE CRYSTAL LAKE 43.20N 93.78W
07/25/2013 E0.75 INCH HANCOCK IA EMERGENCY MNGR
SAW PENNY SIZE HAIL COVERING THE ROAD. TIME ESTIMATED
FROM RADAR.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago | 40 min |
| Jul 25, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 48 min |
| Jul 25, 5:44 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.